Alert archive / Ohio / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Cleveland, OH

October 20, 20168 counties in Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this flash flood watch at Oct 20, 2016, 11:56 AM EDT for 8 counties in Ohio; Crawford County, Erie County, Pennsylvania. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2016, 11:56 AM EDT (15:56 UTC)
Expired
Oct 20, 2016, 8:30 PM EDT
In force
9 hr
Issued by
NWS Cleveland, OH
Flood severity
None

Counties Holmes County, OH, Knox County, OH, Mahoning County, OH, Portage County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 65 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 3.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WGUS61 KCLE 201556
FFACLE

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CLEVELAND OH
1156 AM EDT THU OCT 20 2016

...MORE RAIN ACROSS PORTIONS OF NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA TODAY THROUGH FRIDAY MORNING WILL INCREASE TO
POTENTIAL FOR FLASH FLOODING...


OHZ021-031-038-047-210000-
/O.NEW.KCLE.FF.A.0003.161020T1600Z-161021T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMIT-WAYNE-HOLMES-KNOX-
INCLUDING THE CITIES OF...AKRON...WOOSTER...MILLERSBURG...
MOUNT VERNON
1156 AM EDT THU OCT 20 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL OHIO AND 
  NORTHEAST OHIO...INCLUDING THE FOLLOWING AREAS...IN NORTH 
  CENTRAL OHIO...KNOX. IN NORTHEAST OHIO...HOLMES...SUMMIT AND 
  WAYNE. 

* THROUGH EARLY FRIDAY MORNING

* LOW PRESSURE WILL MOVE NORTHEAST ACROSS OHIO ALONG A FRONTAL
  SYSTEM TODAY INTO TONIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE
  EXPECTED TO MOVE INTO THE AREA THIS AFTERNOON AND CONTINUE INTO
  THE NIGHT. RAINFALL COULD BE HEAVY AT TIMES WITH 1 TO LOCALLY 3
  INCHES OF RAIN BY FRIDAY MORNING. HEAVY DOWNPOURS AND TRAINING
  OF STORMS COULD RESULT IS LOCALIZED FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH IS ISSUED WHEN THERE IS A POTENTIAL FOR FLASH
FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. MONITOR
THE FORECAST AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD
WARNINGS BE ISSUED OR IF FLOODING DEVELOPS.

&&

$$

OHZ022-023-032-033-PAZ001>003-210000-
/O.NEW.KCLE.FF.A.0003.161020T1600Z-161021T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PORTAGE-TRUMBULL-STARK-MAHONING-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD-
INCLUDING THE CITIES OF...RAVENNA...WARREN...CANTON...
YOUNGSTOWN...ERIE...EDINBORO...MEADVILLE
1156 AM EDT THU OCT 20 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST OHIO AND NORTHWEST 
  PENNSYLVANIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST 
  OHIO...MAHONING...PORTAGE...STARK AND TRUMBULL. IN NORTHWEST 
  PENNSYLVANIA...CRAWFORD...NORTHERN ERIE AND SOUTHERN ERIE. 

* THROUGH FRIDAY MORNING

* LOW PRESSURE WILL MOVE NORTHEAST ACROSS OHIO ALONG A FRONTAL
  SYSTEM TODAY INTO TONIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE
  EXPECTED TO MOVE INTO THE AREA THIS AFTERNOON AND CONTINUE
  THROUGH THE NIGHT. FROM 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN
  ACROSS MUCH OF THE AREA LAST NIGHT WITH OVER 3 INCHES IN
  TRUMBULL COUNTY OHIO. AN ADDITIONAL 1 TO LOCALLY 3 INCHES OF
  RAIN IS EXPECTED ACROSS THE AREA BY FRIDAY MORNING. HEAVY
  DOWNPOURS AND TRAINING OF STORMS COULD RESULT IS LOCALIZEDFLASH
  FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH IS ISSUED WHEN THERE IS A POTENTIAL FOR FLASH
FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. MONITOR
THE FORECAST AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD
WARNINGS BE ISSUED OR IF FLOODING DEVELOPS.

&&

$$
1 follow-up statement
663 
WGUS61 KCLE 210030
FFACLE

FLOOD WATCH
NATIONAL WEATHER SERVICE CLEVELAND OH
830 PM EDT THU OCT 20 2016


OHZ022-023-032-033-PAZ001>003-210130-
/O.CAN.KCLE.FF.A.0003.000000T0000Z-161021T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PORTAGE-TRUMBULL-STARK-MAHONING-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD-
INCLUDING THE CITIES OF...RAVENNA...WARREN...CANTON...
YOUNGSTOWN...ERIE...EDINBORO...MEADVILLE
830 PM EDT THU OCT 20 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA HAS BEEN CANCELLED. HEAVY RAIN IS NO LONGER
EXPECTED. 

$$

OHZ021-031-038-047-210130-
/O.CAN.KCLE.FF.A.0003.000000T0000Z-161021T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMIT-WAYNE-HOLMES-KNOX-
INCLUDING THE CITIES OF...AKRON...WOOSTER...MILLERSBURG...
MOUNT VERNON
830 PM EDT THU OCT 20 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL OHIO AND
NORTHEAST OHIO HAS BEEN CANCELLED. HEAVY RAIN IS NO LONGER
EXPECTED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood watch went out at Oct 20, 9:20 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 20, 9:20 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
920 AM EDT Thu Oct 20 2016

.SYNOPSIS...
Low pressure will track northeastward along a frontal boundary
that will drift northward into central Ohio today. The low will
reach central New York State tonight. As the low passes this
evening it will pull a strong cold front eastward with it. Much
cooler air will spill across Northern Ohio and Northwestern
Pennsylvania Friday into Saturday which will cause favorable
conditions for lake effect showers across the snowbelt.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...New totals from the KYNG area are up to 3.5 inches from 5
to 8am. At present, the heavier rain has moved northeast of the
area and it appears there will be a break for several hours before
precip moves back in. This break will allow any minor water issues
to resolve. Will however need to watch rivers as well as the
potential for additional flooding as precip moves back in later.
No major changes in the forecast for today but did remove the
mention of snow from Saturday northeast. Temps aloft will be too
warm.

previous update...Narrow swath of heavy rain has occurred from
KCAK to KYNG. Seems to be a quick inch and a half of rainfall but
rates are decreasing significantly so do not anticipate any major
issues. This area will need to be monitored through the remainder
of the day. If it trains over this area again there could be
issues.

Otherwise have made no significant changes to the current
forecast. Radar trends are beginning to indicate a brief break in
the showers/thunderstorms but we believe it should fill back in
soon.

Previous Discussion...
Low pressure will track northeastward along a frontal boundary
that will drift northward into central Ohio today. This will keep
the region in a favorable location for the continuation of the
showers. Warmer unstable air will attempt to drift northward into
the southeastern County Warning Area (CWA) for a few hours. It
appears the best chances for thunder will be near and southeast of
a line from Mount Gilead to Erie. Since the warm front will be in
close proximity we will need to monitor for rotation in the
stronger storms that may develop.

Locally heavy rainfall remains possible but it has been fairly
dry up to this point this fall. If a line of stronger convection
develops and trains across the southeastern CWA a short fused
Flash FLood watch may be needed.

Otherwise it will be a wet and cooler day for much of the region
with highs in the 60s...maybe a few upper 50s across NW Ohio. The
warm sector will likely nudge into the southeastern CWA allowing
highs to at least briefly warm into the lower 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The showers and thunderstorms will move slowly eastward tonight
as the area of low pressure moves into central NY State. A strong
cold front will move eastward with it allowing cooler air to spill
across the region. It will take into Friday evening to get the
upper level trough east of the CWA. So expect to see showers
linger well into the day. As the upper trough passes Friday
evening it will allow the coldest air to arrive. After a brief
lull in the showers it appears the lake effect machine will get
cranked up. So expect showers to develop over NE OH/NW PA. 850 mb
temperatures dip to -2 C to -4 C late Friday night into Saturday
morning. Have decided to mention some snow showers across the
higher terrain of inland NW PA. Have mainly gone with locations
above 1300 feet. The lake effect showers should gradually taper
off Saturday night as they lift up the lake into Western NY. So as
a surface ridge increases its influence early Sunday morning there
should be a brief dry period. Unfortunately there is another
clipper type storm system diving across the Central Great Lakes
Sunday afternoon into Sunday night. Best chances for additional
showers will be across extreme NE OH into NW PA. Currently it
appears these showers will hold off until after 6 pm Sunday
evening.

It will be much cooler Friday with highs only into the 50s. Even
cooler on Saturday with highs struggling to reach the middle to
upper 40s. A few locations along the lakeshore and NW OH will be
able to touch the lower 50s. Warmer on Sunday in advance of the
clipper storm system with highs fairly close to seasonal averages
that range from the mid 50s to lower 60s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
We will continue to have a threat of showers across far NE OH/NW PA
with flow off of the lake and the thermal trough overhead on Monday.
Available moisture seems to be a limiting factor so far...so have
kept the precip chances low. High pressure then builds in from the
west for later Monday through Wednesday...with slowly moderating
temperatures. Timing differences amongst the models on how quickly
we can recover though.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Variable flight restrictions today as low pressure moves
northeast along a front across the upper Ohio Valley
today/tonight. Occasional showers will continue today...lulls will
be relative brief breaks. Thunderstorms /MFD CAK YNG ERI/ may
bubble up later this afternoon. A steadier rain returns as the
the colder air arrives toward evening. IFR possible in any of the
heavier showers and any TS. IFR ceilings will become more
widespread toward evening...especially for CLE/FDY and points
eastward. Wind on the north/cold side of the front pick up to 10
to 15 knots and continue that way into tonight. We may see some
gusts to 25 knots.

OUTLOOK...Non-VFR continuing through Friday morning...lifting
across the west Friday afternoon. Northeast OH/northwest PA will
have Non VFR possible through Sunday morning.

&&

.MARINE...
A period of stiff winds on the lake starting midday today and
continuing through the weekend. Low pressure will move northeast
across the upper Ohio Valley today/tonight. Cold air will wrap in on
the backside of the system and the gradient will tighten as high
pressure builds slowly in from the west. The northeast wind will
increase this morning and begin to back to the north for this
afternoon. Small craft conditions will likely be met for all but the
west end of the lake most of the time well into Sunday.

The high finally settles south of the lake on Sunday and the winds
lessen and back to the west and southwest. The next system will move
quickly across the upper Midwest and Great Lakes Sunday
night...bringing the winds around to the northwest on Erie for
Monday and likely bringing them up enough that we will be talking
about a small craft advisory again.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 PM EDT Sunday for LEZ143>149.

&&

SYNOPSIS...Mullen
NEAR TERM...TK/Mullen
SHORT TERM...Mullen
LONG TERM...Oudeman
AVIATION...Oudeman
MARINE...Adams/Oudeman
Hazardous weather outlook, Oct 20, 9:26 AM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
926 AM EDT THU OCT 20 2016

OHZ003-006>013-017>020-027-028-036-089-PAZ001-211330-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-
SENECA-HURON-MEDINA-WYANDOT-CRAWFORD-MARION-ASHTABULA LAKESHORE-
NORTHERN ERIE-
926 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD RAINFALL OF 1 TO 2 INCHES IS EXPECTED TODAY INTO
TONIGHT. THIS AMOUNT OF RAINFALL MAY PRODUCE SOME MINOR FLOODING
OF LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ021-022-029>032-037-038-047-211330-
SUMMIT-PORTAGE-RICHLAND-ASHLAND-WAYNE-STARK-MORROW-HOLMES-KNOX-
926 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

STRONGER THUNDERSTORMS MAY DEVELOP NEAR A WARM FRONT THAT WILL
DRIFT INTO NORTHERN OHIO TODAY. THE MOST LIKELY AREA FOR THE
STRONGER STORMS WILL BE NEAR AND SOUTH OF A LINE FROM MOUNT
GILEAD TO ERIE. DAMAGING WINDS WOULD BE THE MAIN IMPACT IF THE
STORMS DEVELOP.

WIDESPREAD RAINFALL OF 1 TO LOCALLY 3 INCHES OF RAINFALL WILL BE
POSSIBLE TODAY INTO TONIGHT. THIS AMOUNT OF RAINFALL MAY PRODUCE
MINOR FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. HOWEVER IF A
LINE OF STRONGER THUNDERSTORMS DEVELOPS THIS AFTERNOON AND EVENING
THE THREAT OF FLOODING WILL GREATLY INCREASE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ014-023-033-PAZ002-003-211330-
ASHTABULA INLAND-TRUMBULL-MAHONING-SOUTHERN ERIE-CRAWFORD-
926 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONGER THUNDERSTORMS MAY DEVELOP NEAR A WARM FRONT THAT WILL
DRIFT INTO NORTHERN OHIO TODAY. THE MOST LIKELY AREA FOR THE
STRONGER STORMS WILL BE NEAR AND SOUTH OF A LINE FROM MOUNT
GILEAD TO ERIE. DAMAGING WINDS WOULD BE THE MAIN IMPACT IF THE
STORMS DEVELOP HOWEVER THERE IS ALSO A SMALL CHANCE OF A TORNADO.

WIDESPREAD RAINFALL OF 1 TO LOCALLY 3 INCHES OF RAINFALL WILL BE
POSSIBLE TODAY INTO TONIGHT. THIS AMOUNT OF RAINFALL MAY PRODUCE
MINOR FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. HOWEVER IF A
LINE OF STRONGER THUNDERSTORMS DEVELOPS THIS AFTERNOON AND EVENING
THE THREAT OF FLOODING WILL GREATLY INCREASE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-211330-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
926 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 4:02 AM EDTSmall Craft AdvisoryCLE3 days

Nearby

Flash Flood Watches in Ohio, 2016Flash Flood Watches in Pennsylvania, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.